This article summarizes recent literature evaluting the risks and benfits of resuming anticoaguation in atrial fibrillation patients who experience gastrointestinal bleeding.
Atrial fibrillation (AF) remains a leading cause of stroke in the United States. In the absence of oral anticoagulation (OAC), patients with AF have a roughly 5% annualized cardioembolic stroke risk.
Unfortunately, the rate of gastrointestinal bleeding (GIB) varies from 5% to 15% for patients on OAC, and this risk can be particularly prevalent in older patients. If a patient experiences GIB, OAC is usually withheld while the patient undergoes treatment. However, decisions regarding if and when to resume OAC after GIB have historically been made solely on the basis of expert opinion.
One 2014 retrospective cohort study enrolled 1329 patients who developed GIB while on warfarin from 2005 to 2010. Warfarin was restarted in about half of the cases, and doing so was associated with decreased thromboembolism and reduced mortality, but not recurrent GIB. When the outcomes were stratified by duration of warfarin interruption, restarting warfarin after 7 days wasn’t associated with increased GIB risk, but it was associated with decreased mortality and thromboembolism risks compared with resuming warfarin after 30 days of interruption.1
More recently, a prospective observational cohort study examined 197 patients consecutively admitted to the hospital who had GIB while on OAC (74% warfarin, 6% dabigatran, 6% rivaroxaban).2 Following index GIB, OAC was discontinued in 76 patients (39%) at discharge. During the 90-day follow-up period, 7 patients (4%) experienced a thrombotic event and 27 patients (14%) were readmitted for GIB.2
In the study, anticoagulation continuation was independently associated on multivariate regression with a lower risk of major thrombotic episodes within 90 days. Anticoagulation continuation at discharge also wasn’t significantly associated with an increased recurrent GIB risk at 90 days or death within 90 days. It’s worth noting that the majority of GIB events occurred with 2 to 8 weeks of discharge.2
Finally, a Danish cohort study examined 4602 patients with atrial fibrillation discharged from the hospital after GIB while receiving antithrombotic treatment between 1996 and 2012. This was a diverse cohort of patients on OAC monotherapy (23%), antiplatelet monotherapy (53%), and various combinations of OAC with antiplatelet agents.3
For all 3 regimens, resumption was associated with reduced all-cause mortality and thromboembolism risks compared with non-resumption. OAC monotherapy was the only resumed regimen with an increased major bleeding risk; however, the difference in recurrent GIB risk wasn’t significant between those who restarted an antithrombotic treatment regimen and those who didn’t.3
Recent guidelines from the American College of Gastroenterology for the management of acute lower GIB suggest that patients with established cardiovascular disease who require aspirin (secondary prophylaxis) should generally resume aspirin as soon as possible after bleeding ceases and at least within 7 days. Unfortunately, the guidelines don’t touch upon OAC therapy for those with AF.4
Based on the study findings I’ve highlighted, it seems prudent to resume OAC in patients with AF who experience GIB. The available evidence suggests that this should be done after a brief period of interruption (perhaps 7 days).1 For patients who experience GIB while on warfarin, it remains unknown whether switching to a direct OAC (DOAC) would benefit the patient in terms of reducing subsequent bleeding risk. However, based on data from the RELY trial that showed higher rates of GIB with dabigatran over warfarin, I wouldn’t advise switching to this agent.5
Apixaban or rivaroxaban may be acceptable options if GIB was thought to be caused by labile INRs. However, pharmacists need to be aware that these drugs don’t have an available reversal agent on the market yet, which could prove problematic if the patient re-bleeds.
Ultimately, this decision comes down to patient preference. Pharmacists can play a big role in counseling patients on the risks (recurrent bleeding) and benefits (ischemic stroke protection) of resuming OAC after GIB. Pharmacists should also reinforce key counseling points for managing warfarin therapy (interactions with foods and other drugs), as maintaining high-quality anticoagulation is critical in preventing additional hemorrhagic episodes. If patients who experience GIB on warfarin are interested in switching to a DOAC, pharmacists are well-positioned to explain the pros and cons of doing so.
Pharmacists should also be aware of new technologies that mechanically target the left atrial appendage (LAA), like the Watchman device. Because the majority of emboli that form in AF are thought to be in the LAA, sealing off this vestigial area may provide sufficient protection from stroke without the need for long-term OAC. Therefore, LAA closure devices are emerging as a viable alternative to OAC for patients with severe or recurrent bleeding.6
1. Qureshi W, et al. Restarting anticoagulation and outcomes after major gastrointestinal bleeding in atrial fibrillation. Am J Cardiol. 2014;113:662-668.
2. Sengupta N, et al. The risks of thromboembolism vs. recurrent gastrointestinal bleeding after interruption of systemic anticoagulation in hospitalized inpatients with gastrointestinal bleeding: a prospective study. Am J Gastroenterol. 2015;110:328-335.
3. Staerk L, et al. Stroke and recurrent haemorrhage associated with antithrombotic treatment after gastrointestinal bleeding in patients with atrial fibrillation: nationwide cohort study. BMJ. 2015;351:h5876.
4. Strate LL, et al. ACG clinical guideline: management of patients with acute lower gastrointestinal bleeding. Am J Gastroenterol. 2016;111:459-474.
5. Connolly SJ, et al. Dabigatran versus warfarin in patients with atrial fibrillation. N Engl J Med. 2009;361:1139-1151.
6. Holmes DR, et al. Left atrial appendage closure as an alternative to warfarin for stroke prevention in atrial fibrillation. J Am Coll Cardiol. 2015;65:2614-2623.